(Telephone interpreting in over 150 languages available)
Daffodil (Narcissus): A popular spring flower, which grows from a bulb. Flowers are white or yellow.
Is it toxic?: All parts of the plant contain the alkaloid lycorine but the highest concentration is in the bulb. If ingested, may cause irritation to the gastrointestinal tract with symptoms of nausea, vomiting and diarrhea. Symptoms usually subside within 4 hours but may last up to 24 hours. The bulb also contains calcium oxalate crystals, which can cause irritation to the mouth and throat.
Ingestion: Possible nausea, vomiting, abdominal discomfort and diarrhea. Symptoms usually start within 60 minutes and last about 4 hours. May last up to 24 hours when large amounts are ingested. Ingestion of the bulb may cause a burning sensation or irritation to the mouth and throat. Ingestion of water holding cut flowers can also result in abdominal discomfort and vomiting.
What to do:
Ingestion: Do not induce vomiting. Rinse out mouth and drink a glass of water or milk. If vomiting or diarrhea occurs ensure a good fluid intake to avoid dehydration.
If symptoms persist after the above first aid measures contact the Poison Control Centre.
How can I prevent exposure? Keep out of reach of young children.
Need more information: Call the Poison Control Centre.